| Model Number |
APB-3-6-HX-ES |
| Medical Device Problem Codes |
Detachment of Device or Device Component (2907); Migration (4003)
| Health Effect - Clinical Codes |
Hematoma (1884); Paralysis (1997)
| Date of Event |
09/16/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It was reported the complaint source was a healthcare professional, but the name and contact information would not be provided due to restrictions of privacy regulations.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that a coil prematurely detached, and the patient bled resulting in a craniotomy.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the internal carotid-posterior communicating artery (icpc) with a max diameter of 4.2 mm and a 1.8 mm neck diameter.It was noted the patient's blood flow and vessel tortuosity were normal.It was reported that framing was performed with prime 4-12 coil, and then several attempts were made to advance and withdraw an axium coil.However, it was decided the device could not be positioned.When retrieving the coil, it was found there was no coil attached, and a coil was found outside the aneurysm while checking.After that, the device was moving distally with the blood flow.A gooseneck snare was used to retrieve the coil.It was noted there was no resistance, damage to the pushwire, no detachment attempts made, and no repositioning or rotation of the pushwire and coil.It was indicated that all devices were prepared as per the instructions for use (ifu), and a continuous flush had been administered.Bleeding occurred, and a craniotomy was performed for hematoma evacuation.Ancillary devices include an sl-10 microcatheter, chikai014 guidewire.
Event or Problem Description
No additional information received.
Additional Manufacturer Narrative
H6: c133722 applies to the event and was excluded from the previous report in error.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information received reported the patient¿s paralysis remained and they were rehabilitating.
Additional Manufacturer Narrative
H3: the axium prime coil (model: apb-3-6-hx-es lot: a578975) and stryker excelsior sl-10 micro catheter were returned for analysis.The actuator interface was found securely attached to the coupler tube.There is no evidence of any detachment attempts using an instant detacher at this location.The axium prime pusher was found broken at the break indicator with the release wire also broken.The axium prime pusher was found bent at ~6.6cm from the proximal end of the proximal segment and at ~3.4cm from the proximal end of the distal segment.A second break was found on the distal end of the distal segment.The lumen stop, retainer ring and shield coil were not returned for analysis.The release wire was found extending out the distal end of the distal segment.The coin appeared in tact and undamaged.The width of the coin was measured to be ~0.089mm at 0.063mm, ~0.098mm at ~0.127mm and ~0.097mm at 0.275mm which is within specification (specification: 0.063mm ¿ 0.089mm @ 0.063mm, 0.075mm ¿ 0.105mm @ 0.127mm, and 0.086mm ¿ 0.108mm @ 0.275mm).The implant coil was already detached and found stretched and damaged with the polypropylene filament intact.The detach element was still attached to the implant coil and found to be intact.The detach element ball was visually undamaged.The outer diameter of the detach element ball was measured to be 0.0038¿ which is within specification (specification: 0.0038¿ ± 0.00010¿).No damages or irregularities were found with the stryker sl-micro catheter hub.The micro catheter body was found kinked at ~19.5cm, ~84.5cm and ~120.3cm from the proximal end.The catheter was found flattened between ~7.8cm and ~3.6cm from the distal end.The distal tip and marker band were found slightly crushed.The inner diameter of both ends of the micro catheter was measured to be 0.0165¿ which is compatible for use with the axium prime coil per instruction for use.A 0.0160¿ mandrel was inserted through the hub and became stuck at ~7.9cm and became stuck at ~0.7cm when inserted into the distal end.The sl-10 was flushed, and water did not exit the distal end.No other damages or anomalies were found.Based on the device analysis and reported information, the customer¿s report of ¿premature detachment¿ was confirmed as the device was returned already detached.Although the implant coil was returned detached, the pusher was found broken at the break indicator, usually indicative of a manual detachment attempt.The distal pusher was also broken, potentially detaching the implant coil.The cause of the break could not be determined.Possible causes for pusher break are tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, user advances the coil against resistance or damage to the retainer ring.Customer reported vessel tortuosity as normal, no resistance was encountered, no detachment attempts were made and no repositioning or rotation of the pushwire were performed.As the distal most segment of the pushwire was not returned (including the retainer ring), any contribution of the distal segment towards the premature detachment could not be determined.The sl-10 micro catheter was found kinked and flattened, potentially causing resistance.Possible causes for micro catheter damage are patient vessel tortuosity, catheter entrapment, user operational context if user advances or retrieves intraluminal device against resistance or delivery system removed aggressively.As the devices were returned without their protective dispenser coils, damages could have also occurred during handling or return shipping to medtronic for analysis.There was no non-conformance to specifications found that would contribute towards the premature detachment.The customer report of ¿coil migration after deployment¿ could not be confirmed through device analysis and customer did not submit any videos for review.Possible causes of failure are high blood flow, coil loop in parent vessel or coil incorrectly sized for vessel.Customer reported blood flow as normal.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
H3: the axium prime coil (model: apb-3-6-hx-es lot: a578975) and stryker excelsior sl-10 micro catheter were returned for analysis.The actuator interface was found securely attached to the coupler tube.There is no evidence of any detachment attempts using an instant detacher at this location.The axium prime pusher was found broken at the break indicator with the release wire also broken.The axium prime pusher was found bent at ~6.6cm from the proximal end of the proximal segment and at ~3.4cm from the proximal end of the distal segment.A second break was found on the distal end of the distal segment.The lumen stop, retainer ring and shield coil were not returned for analysis.The length of the proximal segment was measured to be ~8.8cm and the distal segment was measured to be ~176.6cm.With ~0.6cm of the distal segment intended to be placed within the proximal segment, the total length of the returned pusher is ~184.8cm.The total length of the pusher is 188.0cm ± 1.5cm, therefore the missing distalmost segment is ~3.2cm ± 1.5cm.The release wire was found extending out the distal end of the returned distal segment.The coin appeared intact and undamaged.The width of the coin was measured to be ~0.089mm at 0.063mm, ~0.098mm at ~0.127mm and ~0.097mm at 0.275mm which is within specification (specification: 0.063mm ¿ 0.089mm @ 0.063mm, 0.075mm ¿ 0.105mm @ 0.127mm, and 0.086mm ¿ 0.108mm @ 0.275mm).The implant coil was already detached and found stretched and damaged with the polypropylene filament intact.The detach element was still attached to the implant coil and found to be intact.The detach element ball was visually undamaged.The outer diameter of the detach element ball was measured to be 0.0038¿ which is within specification (specification: 0.0038¿ ± 0.00010¿).No damages or irregularities were found with the stryker sl-micro catheter hub.The micro catheter body was found kinked at ~19.5cm, ~84.5cm and ~120.3cm from the proximal end.The catheter was found flattened between ~7.8cm and ~3.6cm from the distal end.The distal tip and marker band were found slightly crushed.The inner diameter of both ends of the micro catheter was measured to be 0.0165¿ which is compatible for use with the axium prime coil per instruction for use.A 0.0160¿ mandrel was inserted through the hub and became stuck at ~7.9cm and became stuck at ~0.7cm when inserted into the distal end.The sl-10 was flushed, and water did not exit the distal end.The sides of the kink was squeezed, opening the catheter lumen.Water was observed exiting out the distal tip when flushed again.No other damages or anomalies were found.Based on the device analysis and reported information, the customer¿s report of ¿premature detachment¿ was confirmed as the device was returned already detached.Although the implant coil was returned detached, the pusher was found broken at the break indicator, usually indicative of a manual detachment attempt.The distal pusher was also broken, potentially detaching the implant coil.The cause of the break could not be determined.Possible causes for pusher break are tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, user advances the coil against resistance or damage to the retainer ring.Customer reported vessel tortuosity as normal, no resistance was encountered, no detachment attempts were made and no repositioning or rotation of the pushwire were performed.As the distal most segment of the pushwire was not returned (including the retainer ring), any contribution of the distal segment towards the premature detachment could not be determined.The sl-10 micro catheter was found kinked and flattened, potentially causing resistance.Possible causes for micro catheter damage are patient vessel tortuosity, catheter entrapment, user operational context if user advances or retrieves intraluminal device against resistance or delivery system removed aggressively.As the devices were returned without their protective dispenser coils, damages could have also occurred during handling or return shipping to medtronic for analysis.There was no non-conformance to specifications found that would contribute towards the premature detachment.The customer report of ¿coil migration after deployment¿ could not be confirmed through device analysis and customer did not submit any videos for review.Possible causes of failure are high blood flow, coil loop in parent vessel or coil incorrectly sized for vessel.Customer reported blood flow as normal.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.